South Dakota, 2009Flash Flood in South Dakota, July 10, 2009
July 10, 2009 · NWS FSD · 1 event in 1 county or zone
Heavy rain produced flash flooding in Vermillion on the early morning of July 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced flash flooding in Vermillion on the early morning of July 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 3:20 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 10, 3:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT FRI JUL 10 2009
.DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO RIDE ALONG
THE 850 MB THERMAL BNDRY EARLY THIS MORNING. EXPECTING THUNDERSTORM
ACTIVITY TO CONTINUE NEAR THIS BNDRY THROUGH MUCH OF THE DAY...BUT
COVERAGE AND INTENSITY IS A BIT OF A QUESTION. CONTINUED THE FLOOD
WATCH OVER EXTREME SE SD AND NW IA THROUGH MUCH OF THE MORNING...AS
SOME HEAVIER RAINS ARE NOT OUT OF THE QUESTION WITH A SUBTLE S/WV
SLIDING OVER THE 850 BNDRY. PLUS THE AIR MASS STILL VERY JUICY WITH
NEAR 70 DEGREE DEW POINTS AND PRECIPITABLE WATER VALUES 1.5-2
INCHES. THE POTENTIAL FOR SEVERE WEATHER REMAINS ALONG AND SOUTH OF
THE 850 BNDRY THROUGH THE DAY. ELEVATED CAPES IN THE 1500-2000 J/KG
AND EFFECTIVE SHEAR 50 KTS...SUPPORT THE POSSIBILITY OF LARGE HAIL.
CONVECTION SHOULD REMAIN ELEVATED TODAY...SUCH THAT TORNADOES ARE NOT
EXPECTED AND SEVERE WIND THREAT SHOULD BE MINIMAL.
WILL BE ANOTHER CLOUDY DAY BUT SHOULD START TO SEE SOME CLEARING IN
THE N AND W AS BUILDING HIGH PRESSURE ADVECTS DRIER AIR SWRD. KEPT
TEMPERATURES IN THE 70S WHERE PRECIPITATION AND MORE SUBSTANTIAL
CLOUD COVER IS EXPECTED...AND LOWER 80S ELSEWHERE.
BY THIS EVENING...850 THERMAL BNDRY SHOULD SHIFT S OF THE
CWA...BRINGING AN END TO THE CHANCES FOR PRECIPITATION...HOWEVER THE
MODELS NOW INDICATE A 700 MB THETAE ADVECTION IN THE SW CWA LATE
TONIGHT. ADDED SOME LOW CHANCE POPS INTO GREGORY AND CHARLES MIX
LATE TONIGHT. AS HIGH PRESSURE BUILDS AND SKIES CLEAR...SHOULD SEE
SOME RADIATION FOG DEVELOP AFTER MIDNIGHT OVER AREAS WHICH RECENTLY
RECEIVED HEAVIER AMOUNTS OF PRECIPITATION.
ADDED SOME LOW POPS ON SAT WHERE BEST 700 MB OVERRUNNING PRECIPITATION
IS POSSIBLE..BUT ONLY EXPECTING LIGHT ACCAS SHOWERS AND SPRINKLES.
SHAVED A FEW DEGREES OFF OF TEMPERATURES WHERE THICKER CLOUD COVER
IS EXPECTED ON SAT. INCREASING CHANCES FOR PRECIPITATION GOING INTO
THE FIRST HALF OF NEXT WEEK. COULD BE ANOTHER WET AND HUMID START TO
THE WEEK...BUT POSSIBLY DRYING OUT THE LAST HALF OF THE WEEK.
&&
.AVIATION...
CONVECTION HAS PRODUCED A WEAK PRESSURE GRADIENT ACROSS THE AREA
MEANING THAT WINDS WILL GENERALLY BE LIGHT...OUT OF THE NORTHEAST
AROUND KHON AND EAST OR SOUTHEAST AROUND KFSD AND KSUX. A SHORT WAVE
WILL MOVE ACROSS THE AREA EARLY THIS MORNING. EXPECT THIS TO RESULT
IN CONVECTION REDEVELOPING OR REINTENSIFYING AFTER 09Z SOUTH OF I90
IN SE SD AND SPREADING INTO NW IA. FOR NOW...EXPECT THAT CONVECTION
WILL BE SOUTH OF KFSD SO ONLY HAVE A CB MENTIONED IN TAF AND KEPT
TSRA IN KSUX. ANOTHER RESULT OF THE LIGHT WINDS WILL BE FOG
DEVELOPMENT. AS OF 06Z...KFSD HAD A VSBY BLO 3SM WITH AREAS NW OF
KFSD BLO 1SM. WITH AMPLE LOW LEVEL MOISTURE...EXPECT THAT VSBYS
COULD FALL BELOW 1SM ON THE EDGE OF THE CLOUD LINE FROM EAST CENTRAL
SD INTO SOUTH CENTRAL SD. LOW STRATUS COULD ALSO PRODUCE MVFR AND
IFR CONDITIONS. FOG COULD LINGER INTO MID MORNING UNLESS CONVECTION
FORMS FARTHER NORTH AND ALLOWS INCREASED VSBYS AS COLD DOWNDRAFTS
TEMPORARILY RAISE VSBYS ABOVE 6SM. EXPECT THE FRONT TO MOVE SOUTH OF
THE AREA BY 18Z CHANGING WINDS TO NE AND BRINGING DRIER AIR IN AND
PRODUCING VFR CONDITIONS. AS HIGH PRESSURE BUILDS IN LATER THIS
AFTERNOON...WINDS WILL BECOME LIGHT NORTHERLY AFTER SUNSET.
/SCHUMACHER
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR IAZ012>014-
020>022-031-032.
MN...NONE.
NE...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR NEZ013-014.
SD...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR SDZ069>071.
&&
97Hazardous weather outlook, Jul 10, 3:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT FRI JUL 10 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT FRI JUL 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...AND PORTIONS OF NORTHWEST IOWA THIS
MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS. THE THREAT
FOR SEVERE THUNDERSTORM CAPABLE OF PRODUCE LARGE HAIL WILL
CONTINUE INTO THE AFTERNOON HOURS.
FLOODING...
THUNDERSTORMS THAT WILL MOVE ACROSS SOUTHEAST SOUTH DAKOTA...
NORTHWEST IOWA...AND NORTHEAST NEBRASKA TODAY WILL PRODUCE HEAVY
RAIN CAPABLE OF PRODUCING FLASH FLOODING. RAIN FALL RATES OF UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH SOME OF THESE STORMS.
THE MAIN THREATH FOR FLOODING RAINS WILL BE ALONG AND SOUTH OF A
LINE FROM SPENCER IOWA TO YANKTON SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY OVER FAR SOUTHEAST SOUTH
DAKOTA
...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 10, 12:46 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD LAKEFIELD 43.68N 95.17W
07/09/2009 JACKSON MN LAW ENFORCEMENT
HIGHWAY 86 AND 3RD AVENUE NORTH FLOODED.
0140 AM HEAVY RAIN JACKSON 43.62N 94.99W
07/10/2009 M4.14 INCH JACKSON MN LAW ENFORCEMENT
SINCE 7 PM. DITCHES AND CREEKS RUNNING FULL.
&&
JCHAPMANLocal storm report, Jul 10, 4:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL IRETON 42.98N 96.32W
07/10/2009 M1.00 INCH SIOUX IA TRAINED SPOTTER
&&
LIEBLFlash Flood, Clay
- When
- July 10, 5:00 AM CST to 7:00 AM CST
- Where
- Clay County, 1.52 mi W of Davidson Arpt to 2.06 mi SE of Davidson Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -96.950
Heavy rain from thunderstorms caused widespread flooding of streets in Vermillion, stalling vehicles. Other low areas and some basements were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, July 10, 20091 death · $15,000 · 1 event
- Damaging Winds in Iowa, July 10, 2009$354,000 · 57 kt wind · 13 events
- Damaging Wind in Iowa, July 10, 2009$605,000 · 70 kt wind · 1 event
- Flash Flooding and Flooding in Iowa, July 10 to 11, 2009$140,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Kansas, July 10, 2009$60,000 · 1 in hail · 5 events
- Hail in Nebraska, July 10, 2009$50,000 · 2.25 in hail · 3 events
- Lightning Strike in Florida, July 10, 20094 injured · 1 event
- Damaging Winds and Lightning Strikes in Arizona, July 10, 2009$37,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Missouri, July 10, 2009$1,000 · 1.25 in hail · 14 events
- Damaging Wind in Indiana, July 10, 2009$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 10, 20093 events
- Hail in Colorado, July 10, 2009$1,000 · 2 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 189895.